Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Tucson, AZ

August 8, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2005, 12:18 AM MST for Pima County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 12:18 AM MST (07:18 UTC)
Expired
Aug 8, 2005, 1:15 AM MST
In force
57 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 080720
FFWTWC
AZC019-080915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1218 AM MST MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 215 AM MST

* AT 1210 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR VAIL AND FAR EASTERN AND
  SOUTHEASTERN PORTIONS OF TUCSON...MOVING WEST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  SOUTHERN TUCSON AND TUCSON INTERNATIONAL AIRPORT BY 1255 AM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.


LAT...LON 3200 11051 3227 11052 3229 11121 3189 11118

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 080739
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1235 AM MST MON AUG 8 2005

AZC019-080915-
PIMA AZ-
1235 AM MST MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 1235 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM EXTENDED
FROM NEAR FAR SOUTHEAST AND SOUTHCENTRAL TUCSON SOUTHWARD TO NEAR 
SAHUARITA....MOVING WEST AT 10 TO 15 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE 
INTO FLOODED AREAS OR AROUND BARRICADES.

LAT...LON 3200 11051 3227 11052 3229 11121 3189 11118

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 080808
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
104 AM MST MON AUG 8 2005

AZC019-080915-
PIMA AZ-
104 AM MST MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING FLASH FLOODING. 
THE HEAVIEST STORMS WERE NEAR FAR SOUTH CENTRAL AND SOUTHWEST TUCSON 
EXTENDING DOWN INTERSTATE 19 TO NEAR SAHUARITA. MOVEMENT WAS TO THE 
WEST AT 10 TO 15 MPH.

ELSEWHERE...ISOLATED STORMS WERE REDEVELOPING OVER NORTHWEST TUCSON 
AND ORO VALLEY. EXPECT LOCALLY HEAVY RAINFALL FROM THOSE STORMS AS 
WELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE INTO 
FLOODED AREAS.

LAT...LON 3200 11051 3227 11052 3229 11121 3189 11118

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:10 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 9:10 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST SUN AUG 7 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW
SEASONAL NORMALS THIS WEEK.

&&

.DISCUSSION...HIT THE GROUND RUNNING AT THE START OF THIS SHIFT AS
STORMS OVER TUCSON WARRANTED BOTH AN SVR AND AN FFW. FOR A RUNDOWN
ON RAINFALL AMOUNTS AROUND THE TUCSON METRO AREA...PLEASE REFER TO
PHXPNSTWC. TO SHOW THE RANGE RAINFALL HAS RUN...TUCSON INTERNATIONAL
AIRPORT HAS ONLY SEEN 0.11 OF AN INCH WHILE THE UNIVERSITY OF
ARIZONA SAW 1.47 INCHES. ADD TO THIS NUMEROUS ROAD CLOSURES ALL OVER
THE TUCSON METRO AREA...AND IT HAS BEEN AN INTERESTING EVENING.
HOWEVER...THIS STORM WAS NOT THE ONLY GAME IN TOWN. STORMS OVER
SOUTH CENTRAL GRAHAM COUNTY WARRANTED A FLASH FLOOD WARNING...GIVEN
THE HEAVY RAINFALL COUPLED WITH THE NUTTALL BURN AREAS.

CURRENTLY...THINGS HAVE QUIETED CONSIDERABLY. SHOWERS OVER DOUGLAS
SEEM TO BE THE EXTENT OF THE ACTIVITY...EVERYTHING ELSE SEEMS
CONTENT TO REMAIN SOUTH OF THE BORDER OR OUTSIDE THE CWA.  NOT
SEEING ANY SIGNS OF REDEVELOPMENT...SO HAVE UPDATED THE FORECAST TO
LOWER POPS INTO THE SLIGHT RANGE ACROSS THE CWA FOR THE REMAINDER
OF TONIGHT. NO OTHER CHANGES TO FORECAST PLANNED AT THIS TIME.

TAKING A QUICK LOOK AT THE NEAR TERM MODELS...HIGH PRESSURE REMAINS
OVER THE COLORADO NEW MEXICO BORDER...AND THE MOISTURE IS NOT GOING
ANYWHERE...SO NO REASON TO THINK THAT TOMORROW WILL BE ANY LESS
ACTIVE. SO AGAIN...NO OTHER CHANGES TO FORECAST OTHER THAN THE
AFOREMENTIONED.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

SMR
Hazardous weather outlook, Aug 7, 10:25 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST SUN AUG 7 2005

AZZ019-029>035-081400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1025 AM MST SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER
TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY
ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH
WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE
FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE
MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS
CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY
ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED
BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED
PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD
MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE
EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON.

A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER
VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW
MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH
WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER
HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF
ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE
ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT
WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA.

THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO
UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS
SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY
ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON.

THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING
FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING
FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL
GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE
STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE
FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE
MULTICELLULAR IN NATURE.

LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN
LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF
THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE
BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF
THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO
THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS
AFTERNOON AND EVENING.

THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM
NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE
THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 7, 7:17 PM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
717 PM MST SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/07/2005                   PIMA               AZ   DEPT OF HIGHWAYS

            STONE AVENUE UNDERPASS FLOODED. WATER DEPTH APPROXIMATELY
            10 FEET DEEP.

0400 PM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/07/2005                   PIMA               AZ   BROADCAST MEDIA

            MANY ROAD CLOSURES ACROSS THE CITY OF TUCSON...ESPECIALLY
            THE CENTRAL AND WESTERN SECTIONS.

&&

JGLUECK
Local storm report, Aug 7, 10:43 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1043 PM MST SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     TUCSON                  32.20N 110.89W
08/07/2005                   PIMA               AZ   BROADCAST MEDIA

            MULTIPLE LARGE TREES AND POWER LINES DOWN ACROSS THE
            CITY. MULTIPLE REPORTS OF ROOF DAMAGE.

&&

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:05 AM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 8, 1:21 AM MSTFlash Flood WarningTWCPima54 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.